Hail, Berkeley
- When
- June 15, 3:50 PM EST to 3:51 PM EST
- Where
- Berkeley County, 7.6 mi WNW of Carnes Xrd
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.130, -80.210
The public measured hail the size of a half dollar coin.
The interaction of a cold front arriving from the west and a sea breeze circulation within a warm and moist environment led to severe thunderstorms across southeast South Carolina.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CHS wrote it up.
The interaction of a cold front arriving from the west and a sea breeze circulation within a warm and moist environment led to severe thunderstorms across southeast South Carolina.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 15, 2:40 PM EST, 1 hour 10 minutes earlier.
Area Forecast Discussion
National Weather Service Charleston SC
340 PM EDT Tue Jun 15 2021
.SYNOPSIS...
A cold front will move offshore tonight. High pressure will
build across the Southeast U.S on Wednesday and will remain
through Friday. Unsettled weather is expected this weekend into
early next week.
&&
.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Moderate confidence this period. Main concern is the threat for
a few severe storms later this afternoon and evening as a cold
front approaches and runs into a pinned sea breeze. Temperatures
have warmed into the lower to mid 90s inland with dewpoints
falling into the 60s most inland spots, although have increased
to around 80 near the Charleston County coast. This is leading
to heat indices of 105-110 degrees, which technically meets our
early season Heat Advisory criteria of 105 degrees but given the
limited coverage/duration we have opted to not issue an Advisory
at this time. Otherwise, the approaching cold front and
improving mid-upper level forcing will lead to higher
coverage/intensity of the showers and storms later this
afternoon into the evening. Although coverage will be limited
somewhat by the abundant dry air in place, especially in GA, any
storms that are able to develop could get quite strong given
the DCAPE over 1000 J/kg which means damaging wind gusts over 60
mph are possible. Abundant instability (SBCAPE over 4000 J/kg)
across the Charleston quad-county area along with mesoscale
boundary interactions from the sea/lake breezes, nearby
convection and even the strong moisture/instability gradient
between the coast and inland areas are expected to improve the
storm coverage a bit more than what would normally be expected
in such a scenario. The special 18Z CHS sounding indicated a
weak low-level inversion which will continue to mix out and allow
free convection to begin.
In the wake of the front tonight, winds will shift from the north-
northwest and drier air will move in ending the risk for any
lingering showers near midnight. Low temperatures should range
from the mid to upper 60s inland to mid 70s at the coast/over
Lake Moultrie.
&&
.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A cold front will stall south of the region Wednesday afternoon
while high pressure builds in behind it. Much drier air will be
present over the forecast area as high pressure builds in, with some
models showing mid-level RH values 15 to 40%. Forecast soundings
show a profound capping inversion each afternoon across the forecast
area, which would prevent any showers from forming, even with the
assistance of the sea breeze. However, there is a low chance of a
stray shower forming over southern GA where there is a hint of some
higher mid-level moisture transport. High temperatures will range
from the upper 80s in inland SC to the low 90s in inland GA, with
mid 80s along the beaches. Low temperatures will dip into the mid to
upper 60s inland and low 70s along the beaches.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will slowly build away from the southeastern states
overnight Friday and into early Saturday. Low pressure, currently
located in the Bay of Campeche, is expected to approach the region
this weekend. Timing and placement of the low is very uncertain, and
models are not in agreement. However, it looks like deeper moisture
will reach the forecast region sometime Sunday which could bring
increased rain chances. High temperatures will generally be in
the upper 80s to low 90s and low temperatures in the 70s.
&&
.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
A cold front will approach the area today and then move through
tonight. Breezy conditions are expected to develop ahead of the
front this afternoon with some showers and thunderstorms
possible, mainly later this afternoon through mid evening. The
best chances are at KCHS/KJZI compared to KSAV. VFR should then
prevail starting about midnight.
Extended Aviation Outlook: VFR.
&&
.MARINE...
Tonight: A cold front will push through the area after midnight with
a pre- frontal surge likely pushing gusts to 25-30 kt and seas
to 6 ft, mostly in the GA waters but also likely into the
southern SC nearshore waters. Thus, Small Craft Advisories are
out for these areas. Mariners should also be alert for some
strong storms likely moving offshore this evening, mostly north
of Edisto Beach, which could produce winds over 50 kt and large
hail.
Wednesday through Friday: No marine concerns for the period.
Northerly winds will prevail on Wednesday and Thursday, becoming
southerly on Friday. Winds will be less than 15 knots and seas 2 to
4 feet.
Saturday and Sunday: An area of low pressure currently located over
the Bay of Campeche will approach the region this weekend. This
will bring the risk of increased southwesterly winds and gusts.
There is much forecast uncertainty with the timing and
placement of the low. At this point conditions appear to stay
below Small Craft Advisory level.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for AMZ352-354-
374.
&&
NEAR TERM...RJB
SHORT TERM...CPM
LONG TERM...CPM
AVIATION...CPM/RJB
MARINE...CPM/RJBHazardous Weather Outlook National Weather Service Charleston SC 202 PM EDT Tue Jun 15 2021 AMZ352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-042-047-048- 051-161000- Waters from Edisto Beach SC to Savannah GA out 20 NM- Waters from Savannah GA to Altamaha Sound GA out 20 NM, including Grays Reef National Marine Sanctuary- Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM- Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans- Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long- Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh- Allendale-Hampton-Inland Jasper-Beaufort-Coastal Jasper- 202 PM EDT Tue Jun 15 2021 This Hazardous Weather Outlook is for Atlantic coastal waters, southeast Georgia and southeast South Carolina. .DAY ONE...This afternoon and tonight. Severe Thunderstorms: Scattered thunderstorms will develop along and ahead of a cold front late this afternoon into this evening. A few of the storms could produce damaging wind gusts greater than 60 mph and large hail at least 1 inch in diameter along with heavy rain and frequent cloud- to- ground and cloud- to- water lightning. Severe Thunderstorm Warnings may be needed, primarily between 4 PM to 7 PM. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024. AMZ330-350-SCZ043>045-049-050-052-161000- Charleston Harbor- Waters from South Santee River to Edisto Beach SC out 20 NM- Inland Colleton-Dorchester-Inland Berkeley-Coastal Colleton- Charleston-Tidal Berkeley- 202 PM EDT Tue Jun 15 2021 ...SEVERE THUNDERSTORM WATCH 274 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for Atlantic coastal waters and southeast South Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is a low probability for widespread hazardous weather. .SPOTTER INFORMATION STATEMENT... Please relay any reports of hazardous weather including, but not limited to large hail, damaging winds and flooding to the National Weather Service in Charleston at 1-888-383-2024.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1111 AM EDT TUE JUN 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1109 AM RIP CURRENTS FOLLY BEACH 32.65N 79.94W
06/15/2021 AMZ350 SC LIFEGUARD
FOLLY BEACH LIFEGUARDS SPOTTED AN ONGOING WEAK RIP
CURRENT NEAR THE JETTY.
&&
EVENT NUMBER CHS2100245
BRMSpecial Weather Statement
National Weather Service Charleston SC
427 PM EDT Tue Jun 15 2021
SCZ044-045-152100-
Inland Berkeley-Dorchester-
427 PM EDT Tue Jun 15 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BERKELEY AND
DORCHESTER COUNTIES...
At 427 PM EDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles northeast of Dorchester, or 14 miles
northeast of Givhans Ferry State Park, moving southeast at 40 mph.
HAZARD...strong winds 45 to 55 mph and up to nickel sized hail.
SOURCE...Radar Indicated.
IMPACT...Expect minor damage to tree limbs and blowing around of
light, unsecured objects. Minor hail damage to plants,
trees and crops is possible. Damage to windshields is
unlikely.
Some locations in the path of this storm include...
Summerville, Goose Creek, Moncks Corner, Ladson, Ridgeville,
Harleyville, Sangaree and Jedburg.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Report damage directly to the Charleston National Weather Service at
888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.
&&
LAT...LON 3320 7984 3300 8011 3302 8015 3301 8018
3299 8015 3300 8013 3299 8012 3296 8016
3324 8047 3326 8043 3326 8036 3328 8035
3327 8030 3329 8026
TIME...MOT...LOC 2027Z 295DEG 36KT 3322 8028
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
ETMThe Charleston,SC radar (KCLX), 94 km away, was scanning. The volume nearest the first event began at 20:47 UTC.
9 hail, 8 thunderstorm wind. Local standard time, as filed.
The public measured hail the size of a half dollar coin.
The media relayed pictures showing penny size hail along New Hope Drive.
The public reported nickel size hail near the Cane Bay Subdivision.
The public reported a tree down along Church Road.
The public reported a large branch split off a tree near the intersection of Highway 52 and Highway 17A.
A 54 knot wind gust was measured by NWS equipment along the south side of Lake Moultrie.
The public reported nickel size hail along Bimini Drive.
The public reported a pecan tree uprooted and a small horse shelter blown over.
Law enforcement reported numerous trees and power lines down along May River Road.
The public reported quarter size hail in Grand Oak Plantation.
The public reported two trees approximately 1 foot in diameter snapped 10 feet off the ground near the intersection of Bimini Drive and Bluewater Way.
The public reported quarter size hail at South Windermere.
A report via social media indicated a tree down near River Reach Way.
The public reported quarter size hail near Lighthouse Point.
The media reported quarter size hail near the intersection of Rifle Range Road and the IOP Connector.
The Colleton County 911 Call Center reported a tree down near the intersection of Cottageville Highway and Coolers Dairy Road as well as power lines and a second tree down along Sweat Street and the immediate area.
A trained spotter reported quarter size hail near Sunbeam Drive.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, June 2021
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966168, 966169, 966170, 966180, 966182, 966179, 966171, 966183, 966184, 966172, 966177, 966173, 966181, 966174, 966175, 966185, 966176.